Colorado, 2017

Winter Weather in Colorado, December 3 to 4, 2017

December 3 to 4, 2017 · NWS BOU · 1 event in 1 county or zone

A fast moving storm system brought a period of moderate to heavy snowfall to the Park Mountains in western Jackson County. Storm totals included 13 inches, 9 miles east-northeast of Steamboat Springs, with lesser amounts of 4 to 8 inches elsewhere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A fast moving storm system brought a period of moderate to heavy snowfall to the Park Mountains in western Jackson County. Storm totals included 13 inches, 9 miles east-northeast of Steamboat Springs, with lesser amounts of 4 to 8 inches elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 3, 2:43 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 3, 2:43 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
243 PM MST Sun Dec 3 2017

.SHORT TERM...(This evening through Monday)
Issued at 220 PM MST Sun Dec 3 2017

Upper trof over Great Basin this afternoon with associated cold
front moving through northwest Utah. Still mainly high level
moisture streaming through Colorado ahead of the trof. Based on
timing these initial showers will mainly hold off until early
evening hours over our northern mountains. Brunt of snow for the
mountains will be late evening through the overnight hours.
Advisory still looks good for the mountains, especially for zone
31 and 33. Lesser amounts expected further southward through
Summit county away from the deeper moisture.

Across lower elevations the main impact will be the
gusty winds with the front and behind the trof through Monday
afternoon with strong QG descent/subsident airmass. Have
increased wind speeds to up to 50 mph on the plains and keep winds
just below high wind criteria. Winds will decrease by mid to late
afternoon Monday over the plains as high pressure dropping down
from the north will turn winds to the north and northeast. Will be
much colder on Monday behind the front with readings only in the
30s/lower 40s. Mountain snow showers will also be on the decrease
Monday afternoon as moisture depth becomes more shallow.

.LONG TERM...(Monday night through Sunday)
Issued at 220 PM MST Sun Dec 3 2017

Strong downward QG forcing will ease Monday evening with
departure of the 700-400 mb trough and transition to a drier
north-northwesterly flow aloft. The last of the snow showers in
the high country and the smattering of snow flurries across the
state's northeast corner should come to an end by around midnight
with no addition accumulation. Clearing skies late and continuation
of CAA will lower min temps by as much as 15-18 deg F from the
night before. However these readings still be near average for
the date.

Drying and stabilization continues Tuesday with daytime
temperatures returning to near average with increased sunshine.
Northwest flow aloft also strengthens through the day, causing
north-northwest sfc winds to strengthen during the afternoon.
Strongest winds likely across the northeast corner of the CWA
where gusts could peak around 40 mph. Should see winds ease
Tuesday night with a shift to a gentle downslope pressure
gradient, resulting in a slight uptick in overnight lows.

By Wednesday...models still in reasonably decent agreement as
they all show a clipper system racing south across Wyoming during
the pre-dawn hours and over the CWA during the morning hours.
Although only the GFS hints at any precip with this collapsing
pertabation. Will introduce a narrow band of low PoPs over higher
elevations, but this may be charitable. Nothing for the plains
except a 3-6 deg f lowering of max temperatures.

Another clipper system driving south out of the Montana Rockies
appears to be packing a bit more moisture and energy. Medium range
models show this feature reaching northern Colorado by Thursday
morning. Orographics look favorable for at least snowfall on
north-northwest facing mtn slopes, but the stability profile does
not with gradual warming at mid-levels. So, will just go with chance
PoPs in mtn zones 31, 33 and 34 and a slight chance of snow for
the northern mtn valleys. No precip for the plains, but plenty of
mid and high-level clouds and gusty winds. Temps on the plains also
warm by several degs.

Friday and beyond, warmup continues as drier air spreads over the
region. While the flow aloft remains northwesterly, low-level
downslope flow on the plains will gradually warm daytime
temperatures back into the mid and upper 50s for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 220 PM MST Sun Dec 3 2017

Surface cold front expected into terminals in the 06-08z time
frame as winds shift to the west and northwest with speeds up to
35 mph. Towards Monday afternoon, will see winds decrease and
shift north and northeast as high pressure builds into Colorado
from the North. Expect VFR with mainly mid=hi level moisture
through this evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to noon MST
Monday for COZ031-033.

&&

SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Entrekin
Hazardous weather outlook, Dec 3, 10:08 AM MST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1008 AM MST Sun Dec 3 2017

COZ030>051-040515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1008 AM MST Sun Dec 3 2017

...Winter Weather Advisory Northern Mountains Tonight to Midday
Monday...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

After a warm day, a quick burst of snow and wind will move into
the mountains tonight. Snowfall of up to 8 inches is possible in
the mountains near the Wyoming border by midday Monday, with 3 to
6 inches further south through Summit county. Wind gusts of 30 to
50 mph will be common in the mountains and foothills overnight.
These winds will spread off the mountains onto the plains late
tonight, diminishing later during the day on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty northerly winds will usher in significantly colder air
across northeast Colorado early Monday following the passage of a
strong cold front. Wind gusts on the plains will range from 30 to
50 mph with some blowing dust on the far northeast plains.

Snowfall on Monday will be largely confined to the high country,
mainly along and west of the Continental Divide where another 1 to
4 inches inches of snow will be possible. Gusty winds may also
produce areas of blowing snow on the high passes. Winds and
snowfall should diminish in most areas by Monday evening.

Tuesday will be dry and slightly warmer. Then, look for temperatures
to cool again following the passage a gusty cold front on Wednesday.
There will also be a chance of snow in the mountains and a slight
chance of snow for parts of the plains. The chilly temperatures
and snow chances could linger into Thursday. Any snow accumulation
should be light. Dry and warmer conditions should then return to
the area for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall or strong winds will be appreciated.

Entrekin/Baker

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
December 3, 7:00 PM MST to December 4, 12:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730709.